Montana, 2011Flash Flooding in Montana, June 7 to 8, 2011
June 7 to 8, 2011 · NWS GGW · 3 events in 2 counties and zones
Thunderstorms with heavy rain affected Valley County the hardest, but rainfall over an inch stretched back into central Montana as well. A few locations in the area received three inches of rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with heavy rain affected Valley County the hardest, but rainfall over an inch stretched back into central Montana as well. A few locations in the area received three inches of rain. This rainfall brought flash flooding that some areas have never seen, particularly in the Cherry Creek drainage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 7, 2:50 AM MST, 5 hours 30 minutes earlier.
Area forecast discussion, Jun 7, 2:50 AM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
350 AM MDT TUE JUN 7 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
MORE SIGNIFICANT RAINFALL POSSIBLE TODAY AS STACKED LOW MOVES
THROUGH EASTERN MONTANA AND NORTH DAKOTA. THE SURFACE LOW
CURRENTLY IN SE MONTANA WILL MOVE TO NORTH DAKOTA WHILE THE UPPER
LOW TRACKS ALONG THE YELLOWSTONE RIVER TODAY. MORE HEAVY RAIN WILL
FALL NORTH OF THE LOW TRACK ON TOP OF THE INCH OR SO OF RAIN THAT
FELL OVERNIGHT. THIS RAIN WILL ADD TO THE FLOODING ALREADY IN
PLACE AND FLOOD NEW AREAS. ALSO...LOOK FOR STRONG NORTH TO
NORTHEAST WINDS WITH SPEEDS CLOSE TO WARNING CRITERIA THIS
MORNING. WILL HOLD OFF ON ISSUING A HIGH WIND WARNING AT THIS
TIME. WILL MAINTAIN LAKE WIND ADVISORY. THE SE ZONES WILL SEE DRY
SLOTTING AT TIMES TODAY REDUCING THE AMOUNT OF RAINFALL THAT
OCCURS THERE.
THE STORM SYSTEM WILL MOVE TO THE EAST TONIGHT ALLOWING THE
SHOWERS TO DIMINISH FROM WEST TO EAST. WITH HIGH PRESSURE MOVING
INTO THE REGION TONIGHT...WINDS WILL DROP OFF ALLOW THE LAKE WIND
ADVISORY TO END BY WEDNESDAY MORNING.
HIGH PRESSURE WILL KEEP WEDNESDAY DRY FOR THE MOST PART WITH LIGHT
WINDS. A SHORTWAVE MOVING THROUGH SOUTHEAST MONTANA IN THE
AFTERNOON COULD BRING A SHOWER TO PARTS OF THE AREA. WILL MENTION
A SLIGHT CHANCE FOR NOW.
THE NEXT UPPER TROUGH MOVES ACROSS MONTANA WEDNESDAY NIGHT AND
THURSDAY. MODELS DIFFER SOMEWHAT ON HOW MUCH OF THE FORECAST AREA
WILL SEE RAIN FROM THIS SYSTEM. THEY HAVE BETTER CHANCES OF RAIN
SOUTH OF THE MISSOURI RIVER THAN TO THE NORTH AT THIS TIME. WILL
FOCUS THE HIGHER CHANCES OF SHOWERS AND THUNDERSTORMS TO THE
SOUTH. FORRESTER
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE EXTENDED PERIOD BEGINS THURSDAY EVENING WITH THE AREA UNDER
AN UPPER LEVEL SHORTWAVE TROUGH WHICH WILL CONTINUE THE CHANCE OF
RAIN SHOWERS. THEN FRIDAY A NARROW UPPER RIDGE WILL BRING CUT OFF
MOST SHOWER ACTIVITY. THERE IS SOME DISAGREEMENT HERE BETWEEN THE
GFS AND EC WITH THE GFS MOVING EAST QUICKER. THE EC HANGS ONTO THE
TROUGH FOR OUR EASTERN ZONES A WHILE LONGER.
BOTH MODELS BRING IN THE NEXT UPPER TROUGH FROM THE PACNW...BUT
TIMING ISSUES CONTINUE. THE PERIOD THROUGH SATURDAY LOOKS SHOWERY.
THEN SATURDAY NIGHT AND SUNDAY A COLD FRONT SHOULD INCREASE THE
CHANCE FOR RAIN . THEN ANOTHER SHORTWAVE TROUGH DROPS INTO THE
PACNW SUNDAY NIGHT. AS THIS STORM SYSTEM DROPS FARTHER SOUTH
MONDAY THE BASE OF THE TROUGH PICKS UP PACIFIC MOISTURE AND
DIRECTS IT NORTH INTO MONTANA WHICH COULD PRODUCE MORE PERIODS OF
HEAVY RAIN.
WITH GENERAL AND PERPETUAL TROUGHINESS PROGGED TO PERSIST OVER THE
NORTHERN ROCKIES AND NORTHERN HIGH PLAINS THROUGHOUT THE ENTIRE
LONG TERM FORECAST PERIOD...OVERALL THE PERIOD WILL BE CONTINUED
WET WITH SEASONAL OR SLIGHTLY COOLER THAN NORMAL TEMPERATURES.
CONVECTIVE PARAMETERS ALSO SUGGEST ALL PERIODS OF RAIN SHOWERS
WILL BE ACCOMPANIED WITH SOME THUNDERSTORMS. WITH NONE OF THE LOWS
STACKING UP AND NO RAPID SURFACE PRESSURE FALLS...EXPECT NO STRONG
WINDS DURING THE PERIOD EXCEPT NEAR ANY THUNDERSTORMS THAT MIGHT
DEVELOP. SCT
&&
.AVIATION...
THE REMAINDER OF THE STRONG STORM SYSTEM WILL MOVE OVER THE AREA
TODAY BRINGING WIDESPREAD RAIN...ADDITIONAL ISOLATED THUNDERSTORMS
AND STRONG EASTERLY TO NORTHEASTERLY WINDS OF AROUND 25G35KTS. THE
STORM WILL MOVE OUT OF THE AREA LATER TONIGHT WHICH WILL DIMINISH
WINDS AND TAPER OFF THE RAIN. EXPECT CONDITIONS LESS THAN VFR AT
TIMES AND UPDATES TO THE TAFS BASED ON STORM CONDITIONS. SCT
&&
.HYDROLOGY...
FOR THE MILK AND MUSSELSHELL BASINS...EXPECT ONGOING FLOODING OF
MAIN STEM RIVERS AND SMALLER STREAMS AND CREEKS DUE TO CONTINUED
RUNOFF FROM RECENT AND EXPECTED HEAVY RAIN AND MOUNTAIN SNOW MELT.
FLOOD WARNINGS ARE IN EFFECT.
THE MISSOURI RIVER BELOW FORT PECK DAM WILL SEE A SUBSTANTIAL RISE
IN WATER LEVELS EARLY THIS WEEK DUE TO INCREASING AMOUNTS OF WATER
BEING RELEASED FROM THE FORT PECK RESERVOIR. A FLOOD WARNING IS
NOW IN EFFECT FOR THIS AREA.
WIDESPREAD HEAVY RAIN WILL CONTINUE TO IMPACT THE AREA TODAY
WHICH WILL MAINTAIN THE CURRENT FLOODING AND CREATE NEW FLOODING
IN SOME AREAS DEPENDING ON HOW MUCH RAIN FALLS.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 AM MDT WEDNESDAY FOR FORT PECK LAKE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 7, 3:09 AM MST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
409 AM MDT TUE JUN 7 2011
MTZ016-017-059>061-081015-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
409 AM MDT TUE JUN 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
FLOODING CONTINUES ON SMALL STREAMS IN VALLEY AND PHILLIPS
COUNTIES...AND ALONG THE MILK RIVER FROM JUST BELOW SACO TO THE
CONFLUENCE WITH THE MISSOURI RIVER. NEW FLOODING IS EXPECTED ON
THE MILK RIVER NEAR DODSON TODAY OR TONIGHT.
FLOODING IS EXPECTED ON THE MISSOURI RIVER AS THE ARMY CORPS OF
ENGINEERS INCREASE RELEASES FROM FORT PECK RESERVOIR. THEREFORE A
FLOOD WARNING IS IN EFFECT ON THE MISSOURI RIVER FROM DOWNSTREAM
OF FORT PECK DAM THROUGH THE NORTH DAKOTA BORDER.
A STORM SYSTEM MOVING OVER THE AREA TODAY WILL BRING STRONG NORTH
TO NORTHEAST WINDS AND HEAVY RAINS. A LAKE WIND ADVISORY FOR FORT
PECK LAKE REMAINS IN EFFECT. THE WIDESPREAD RAIN IMPACTING THE
AREA TODAY WILL MAINTAIN THE CURRENT FLOODING AND CREATE NEW
FLOODING IN SOME AREAS DEPENDING ON HOW MUCH RAIN FALLS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FLOODING WILL PERSIST ON NUMEROUS STREAMS FOR THE FORESEEABLE
FUTURE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ021-022-081015-
PETROLEUM-GARFIELD-
409 AM MDT TUE JUN 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
FLOODING WILL CONTINUE ALONG THE MUSSELSHELL RIVER AND SOME SMALL
STREAMS THROUGH THE WEEK.
A STORM SYSTEM MOVING OVER THE AREA TODAY WILL BRING STRONG NORTH
WINDS AND HEAVY RAINS. A LAKE WIND ADVISORY FOR FORT PECK LAKE
REMAINS IN EFFECT. THE WIDESPREAD RAIN IMPACTING THE AREA TODAY WILL
MAINTAIN THE CURRENT FLOODING AND CREATE NEW FLOODING IN SOME
AREAS DEPENDING ON HOW MUCH RAIN FALLS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FLOODING WILL PERSIST ON NUMEROUS STREAMS FOR THE FORESEEABLE
FUTURE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ020-023-024-062-081015-
WESTERN ROOSEVELT-MCCONE-RICHLAND-EASTERN ROOSEVELT-
409 AM MDT TUE JUN 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
FLOODING IS EXPECTED ON THE MISSOURI RIVER AS THE ARMY CORPS OF
ENGINEERS INCREASE RELEASES FROM FORT PECK RESERVOIR. THEREFORE... A
FLOOD WARNING IS IN EFFECT ON THE MISSOURI RIVER FROM DOWNSTREAM
OF FORT PECK DAM THROUGH THE NORTH DAKOTA BORDER.
A STORM SYSTEM MOVING OVER THE AREA TODAY WILL BRING STRONG NORTHEAST
WINDS AND HEAVY RAINS. A LAKE WIND ADVISORY FOR FORT PECK LAKE
REMAINS IN EFFECT. THE WIDESPREAD RAIN IMPACTING THE AREA TODAY WILL
MAINTAIN THE CURRENT FLOODING AND CREATE NEW FLOODING IN SOME
AREAS DEPENDING ON HOW MUCH RAIN FALLS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FLOODING WILL CONTINUE ON THE MISSOURI RIVER FOR THE FORESEEABLE
FUTURE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ018-019-081015-
DANIELS-SHERIDAN-
409 AM MDT TUE JUN 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM MOVING OVER THE AREA TODAY WILL BRING STRONG
NORTHEAST WINDS AND HEAVY RAINS. A LAKE WIND ADVISORY FOR FORT
PECK LAKE REMAINS IN EFFECT. THE WIDESPREAD RAIN IMPACTING THE
AREA TODAY MAY CREATE NEW FLOODING IN SOME AREAS DEPENDING ON
HOW MUCH RAIN FALLS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ025>027-081015-
DAWSON-PRAIRIE-WIBAUX-
409 AM MDT TUE JUN 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM MOVING OVER THE AREA TODAY WILL BRING STRONG
WINDS AND THUNDERSTORMS...SOME MAY HAVE HEAVY RAIN. THE
WIDESPREAD RAIN IMPACTING THE AREA TODAY MAY CREATE NEW FLOODING
IN SOME AREAS DEPENDING ON HOW MUCH RAIN FALLS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 7, 4:58 AM MST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
558 AM MDT TUE JUN 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM HEAVY RAIN 5 SW HINSDALE 48.34N 107.15W
06/07/2011 M1.44 INCH VALLEY MT TRAINED SPOTTER
MEASURED 1.44 INCHES OF PRECIP AS OF 550 AM.
0556 AM HEAVY RAIN GLASGOW 48.20N 106.64W
06/07/2011 M1.00 INCH VALLEY MT OFFICIAL NWS OBS
MEASURED 1.00 INCHES AS OF 12 ZULU TIME.
&&
RMORGANLocal storm report, Jun 7, 6:00 AM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
700 AM MDT TUE JUN 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM HEAVY RAIN 5 S TAMPICO 48.23N 106.84W
06/07/2011 M1.00 INCH VALLEY MT TRAINED SPOTTER
MEASURED 1.00 INCH OF PRECIP. ANTELOPE CREEK IS ABOUT 3/4
FULL.
&&
RMORGANLocal storm report, Jun 7, 6:12 AM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
712 AM MDT TUE JUN 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 AM HEAVY RAIN ESE NASHUA 48.13N 106.35W
06/07/2011 M0.90 INCH VALLEY MT TRAINED SPOTTER
MEASURED 0.90 PRECIP...STILL RAINING.
&&
RMORGANLocal storm report, Jun 7, 6:26 AM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
726 AM MDT TUE JUN 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN WESTBY 48.87N 104.05W
06/07/2011 M0.97 INCH SHERIDAN MT CO-OP OBSERVER
MEASURED 0.97 INCHES THROUGH 7 AM. STILL RAINING.
&&
RMORGANLocal storm report, Jun 7, 7:21 AM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
821 AM MDT TUE JUN 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 AM TSTM WND GST 8 ENE FRAZER 48.10N 105.88W
06/07/2011 M65 MPH VALLEY MT COCORAHS
MEASURED 65 MPH WIND SPEED GUST AT 312 AM. 0.46 INCHES OF
PRECIP.
&&
RMORGANFlash Flood, Valley
- When
- June 7, 8:20 AM MST to 1:00 PM MST
- Where
- Valley County, 2 mi NW of Glasgow to 2 mi SW of Glasgow
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 48.221, -106.661
Due to Milk River Flooding, storm sewer outlets were closed and the city storm sewer could not keep up. The underpass in Glasgow flooded and the city fire department had to bring in additional pumps for the next 24 hours. Two inches of rainfall were measured at the NWS office.
Flash Flood, Phillips
- When
- June 7, 10:51 AM MST to 7:25 PM MST
- Where
- Phillips County, 3.95 mi E of Loring to 5.12 mi NNE of Whitewater
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 48.804, -107.763
Six to seven inches of water was over a roadway in Whitewater. Water was receding at 630 pm MDT.
Flash Flood, Valley
- When
- June 7, 3:22 PM MST to June 8, 1:25 AM MST
- Where
- Valley County, 7.94 mi NW of Bluff Creek Raws to 8.65 mi SSW of Hinsdale
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 48.955, -107.067
At 1430 MST, four to five inches of water flowed over Highway 2 in Glasgow. Most roads in town were flooded. At 1515 MST, three to five foot depths of water was flowing down two coulees on property of an NWS employee four miles northwest of Glasgow. This then resulted in several inches of water flowing over Riverside Drive. At 1730 MST, 10 miles west of Glasgow, the Billingsley Road near Antelope Creek was closed, with water running over the road. At 2020 MST, near Glasgow, water was over the road on Roosevelt Trail between Highway 24 and Lindell Road. At 1630 MST, one mile west of Glasgow, water from flooding in the Cherry Creek drainage was flooding basements. Water was three to four inches up against the affected foundations. At 1647 MST, two miles west of Glasgow, the flooding along Cherry Creek began to flood homes along Skylark Road. The Sunnyside golf course was under water and the flood waters reached U.S. Highway 2. Martin Coulee was flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Louisiana, June 7, 20111 death · $65,000 · 61 kt wind · 6 events
- Flash Flood and Hail in Mississippi, June 7, 2011$654,000 · 1.75 in hail · 38 events
- Hail and Damaging Winds in Ohio, June 7, 2011$418,000 · 2 in hail · 30 events
- Hail and Damaging Winds in Ohio, June 7, 2011$395,000 · 50 kt wind · 10 events
- Flooding in Washington, June 7 to 30, 2011$420,000 · 3 events
- Damaging Winds in Pennsylvania, June 7, 2011$70,000 · 50 kt wind · 2 events
- Hail and Damaging Wind in Louisiana, June 7, 2011$70,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Alabama, June 7, 2011$46,000 · 1 in hail · 10 events
- Damaging Winds in North Carolina, June 7, 2011$64,000 · 60 kt wind · 2 events
- Damaging Wind and Lightning Strike in New York, June 7, 2011$52,000 · 52 kt wind · 2 events
- Damaging Winds in Virginia, June 7, 2011$29,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in West Virginia, June 7, 2011$15,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328494, 324002, 324000.